Acute brain syndrome after mefloquine treatment

Rønn, A.M.; Bygbjerg, I.C.

Ugeskrift for Laeger 156(41): 6044-6045

1994


ISSN/ISBN: 0041-5782
PMID: 7992450
Document Number: 6103
It is known that the antimalarial drug mefloquine may cause neurological side-effects. Only few cases of encephalitis ascribed to mefloquine treatment have been reported. We here describe a 34 year-old female patient with symptoms of acute brain syndrome. The patient was initially treated with mefloquine for infection with P. falciparum. She was rehospitalized 12 days after mefloquine treatment with fever, nausea, dizziness and headache. Her condition worsened and her temperature rose and 15 days after treatment she had generalized convulsions and went into a coma. The EEG was severely abnormal. The patient was discharged 37 days after mefloquine treatment, but it was two months before the EEG was normal and the patient in her usual condition.

Document emailed within 1 workday
Secure & encrypted payments

Acute brain syndrome after mefloquine treatment